Tacrolimus-induced type 4 renal tubular acidosis after living donor kidney transplantation with a focus on early diagnosis and targeted treatment: a case report

Read full text
Authors: Won-Bae Chang, Hwa Young Lee
Cited by: 1
References: 6

Abstract

Type 4 renal tubular acidosis (RTA) is an uncommon but clinically significant complication in kidney transplant recipients, leading to hyperkalemia and non-anion gap metabolic acidosis due to aldosterone deficiency or resistance.Calcineurin inhibitors, especially tacrolimus, can contribute to this disorder by impairing distal tubular potassium secretion.We describe a 47-year-old male who underwent living donor kidney transplantation from his biological mother.Despite good early graft function, he developed severe recurrent hyperkalemia, requiring hemodialysis on postoperative days 11 and 23.Laboratory evaluation revealed non-anion gap metabolic acidosis (anion gap 10.8 mEq/L), urine pH 5.5, and a low transtubular potassium gradient of 2.5, consistent with type 4 RTA.At diagnosis, serum creatinine was 1.39 mg/dL (estimated glomerular filtration rate, 54.8 mL/min/1.73m 2 ).The patient was treated with fludrocortisone (starting at 0.2 mg/day and tapered to 0.05 mg/day), a thiazide diuretic (12.5 mg twice daily), and reduction of tacrolimus dose with addition of sirolimus (2.5 mg/day).Electrolyte abnormalities resolved, and graft function remained stable without rejection.This case underscores the importance of recognizing tacrolimus-induced type 4 RTA early and using individualized treatment strategies to correct hyperkalemia and preserve allograft function.

Fields of Study & Subjects

Potassium and Related Disorders Ion Transport and Channel Regulation Renal function and acid-base balance

Publication details

Journal / source
Clinical Transplantation and Research
Publisher
The Korean Society for Transplantation
Volume
40
Issue
1
Pages
138–141
Publication date
13 January 2026
Language
EN